Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 129, NWS Dodge City, KS

May 27, 2016Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2016, 4:08 PM CDT for Scott County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 4:08 PM CDT (21:08 UTC)
Expired
May 27, 2016, 4:31 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Scott County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS53 KDDC 272108
SVRDDC
KSC171-272200-
/O.NEW.KDDC.SV.W.0129.160527T2108Z-160527T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
  OF MODOC...MOVING NORTHWEST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MODOC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10102 3861 10091 3843 10104 3846 10113
      3870 10113
TIME...MOT...LOC 2108Z 113DEG 18KT 3853 10104 

HAIL...1.25IN
WIND...60MPH

$$

FINCH
2 follow-up statements
118 
WWUS53 KDDC 272124
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT FRI MAY 27 2016

KSC171-272200-
/O.CON.KDDC.SV.W.0129.000000T0000Z-160527T2200Z/
SCOTT KS-
424 PM CDT FRI MAY 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN SCOTT COUNTY...

AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF MARIENTHAL...MOVING WEST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN SCOTT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3863 10101 3859 10101 3848 10109 3848 10113
      3864 10113
TIME...MOT...LOC 2124Z 095DEG 18KT 3853 10115 

HAIL...1.25IN
WIND...60MPH

$$

FINCH
365 
WWUS53 KDDC 272131
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT FRI MAY 27 2016

KSC171-272141-
/O.CAN.KDDC.SV.W.0129.000000T0000Z-160527T2200Z/
SCOTT KS-
431 PM CDT FRI MAY 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCOTT COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3863 10101 3859 10101 3848 10109 3848 10113
      3864 10113
TIME...MOT...LOC 2129Z 113DEG 18KT 3854 10119 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:19 PM CDT, 49 minutes earlier.

Area forecast discussion, May 27, 3:19 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
319 PM CDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 258 PM CDT Fri May 27 2016

Immediate concern is the areal coverage and intensity of
convection the remainder of the afternoon into early evening. A
relatively cold upper low was moving into west central Kansas this
afternoon. It has developed a negative tilt as a speed max punches
around the southern periphery. Lightning has increased
dramatically under the cold pool across east central Colorado.
Farther east, the westerly boundary layer surge had moved into
my southeast counties. Across my northern counties an easterly
flow has developed with increasing theta-e air. With the cold
system moving east the likelihood of severe will continue into
the early evening hours.

Saturday should be a down day with the upper system far removed.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM CDT Fri May 27 2016

The upper flow becomes favorable again late in the weekend with
lowering heights again across the southwest. Deep boundary layer
moisture will be moving back into the high plains during the early
part of the period. All the deterministic models due indicate at
least a weak s/wv trough moving out late Sunday and these models
generate an MCS looking signal.

Additional chances for convection will exist until later in the
week as it appears a strong s/wv trough drops southeast out of the
northern branch of the westerlies. This should bring a fairly
strong cool front south into western Kansas by Wednesday. Details
beyond mid-week are uncertain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 258 PM CDT Fri May 27 2016

Beyond the late afternoon and evening thunderstorms, there is
uncertainty about stratus redeveloping overnight tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  80  58  82 /  40  10  10  50
GCK  51  81  56  83 /  40  10  10  30
EHA  51  81  54  84 /  20  10  10  30
LBL  53  81  57  84 /  20  10  10  40
HYS  55  77  57  81 /  40  10  10  30
P28  58  81  62  82 /  40  10  10  40

&&

.DDC Watches/Warnings/Advisories...
Severe Thunderstorm Watch 224 valid until 10 PM
&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, May 27, 4:20 AM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT FRI MAY 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-280930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT FRI MAY 27 2016 /320 AM MDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...

A CHANCE OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON INTO THIS
EVENING. A FEW STORMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS MAY
BECOME SEVERE WITH HAIL UP TO GOLF BALLS AND WINDS OVER 60 MPH
BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED FOG RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...

CHANCES OF THUNDERSTORMS EXISTS SUNDAY THROUGH WEDNESDAY. IT IS
TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE.

HAZARDS WEATHER RISK...

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 27, 10:37 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1037 AM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             9 SSE MEADE STATE PARK  37.05N 100.37W
05/26/2016  E1.00 INCH       MEADE              KS   TRAINED SPOTTER

            DELAYED REPORT. TIME ESTIMATED FROM RADAR

&&

AW

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:08 PM CDTTornado WarningDDCHodgeman, Pawnee21 min
May 26, 7:11 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade49 min
May 26, 7:14 PM CDTTornado WarningDDCClark, Comanche, Kiowa31 min
May 26, 7:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford48 min
May 26, 7:32 PM CDTTornado WarningDDCScott30 min
May 26, 7:43 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa47 min
May 26, 7:54 PM CDTSevere Thunderstorm WarningDDCClark, Ford16 min
May 26, 7:55 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Rush, Stafford50 min
May 26, 8:06 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Kiowa39 min
May 26, 8:23 PM CDTSevere Thunderstorm WarningDDCComanche52 min
May 26, 8:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa19 min
May 26, 8:30 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford31 min
May 26, 8:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa35 min
May 26, 9:04 PM CDTSpecial Weather StatementDDCBarber41 min
May 26, 9:17 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford18 min
May 26, 9:25 PM CDTSpecial Weather StatementDDCClark50 min
May 26, 9:33 PM CDTSpecial Weather StatementDDCBarber, Pratt42 min
May 26, 9:39 PM CDTSevere Thunderstorm WarningDDCStafford36 min
May 26, 9:44 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford16 min
May 26, 10:15 PM CDTSpecial Weather StatementDDCBarber45 min
May 27, 4:11 PM CDTSevere Thunderstorm WarningDDCLane, Scott64 min
May 27, 4:36 PM CDTSevere Thunderstorm WarningDDCScott54 min
May 27, 4:54 PM CDTTornado WarningDDCScott36 min
May 27, 4:57 PM CDTTornado WarningDDCLane, Scott33 min
May 27, 5:33 PM CDTTornado WarningDDCLane27 min
May 27, 5:49 PM CDTSevere Thunderstorm WarningDDCLane35 min
May 27, 5:58 PM CDTSevere Thunderstorm WarningDDCNess, Trego62 min
May 27, 6:20 PM CDTSevere Thunderstorm WarningDDCHodgeman40 min
May 27, 6:22 PM CDTTornado WarningDDCNess, Trego23 min
May 27, 6:31 PM CDTTornado WarningDDCLane, Ness18 min
May 27, 6:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee30 min
May 27, 6:43 PM CDTSevere Thunderstorm WarningDDCEllis, Rush15 min
May 27, 6:52 PM CDTSevere Thunderstorm WarningDDCLane, Ness42 min
May 27, 6:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.